Nebraska, 2023

Hail and Damaging Winds in Nebraska, August 10, 2023

August 10, 2023 · NWS LBF · 8 events in 4 counties and zones

An isolated severe storm developed across western Nebraska and moved across the southern Sandhills with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated severe storm developed across western Nebraska and moved across the southern Sandhills with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 10, 5:26 PM CST, 24 minutes earlier.

Area forecast discussion, Aug 10, 5:26 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
626 PM CDT Thu Aug 10 2023

...UPDATED AVIATION FORECAST DISCUSSION...

.SYNOPSIS...
Issued at 302 PM CDT Thu Aug 10 2023

Key Messages in short term:

*Severe storm chances this afternoon and evening

Key Messages in the long term:

*Chance of precipitation Saturday night

*Cold front moves through Saturday, near to below normal
temperatures Sunday

&&

.SHORT TERM...(This evening through Friday night)
Issued at 302 PM CDT Thu Aug 10 2023

The main concern in the short term will be storm chances
this afternoon and evening. There will be two areas of concern for
today. There is a dryline draped across Nebraska, currently near
the HWY 83 corridor, extending from north central Nebraska
southward into portions of southwest Nebraska. This will become
the focus for the first chance of potential severe weather, which
would take place this afternoon. The environment will be favorable
for supercell type thunderstorms, potentially in a broken type
line.

However, confidence at this time is on the lower end on if
thunderstorms will develop in our forecast area, this afternoon.
There is a fairly strong cap in place and unsure if storms will be
able to break through, that being said, if we see the cap break,
storms have the potential to rapidly develop and quickly become
robust. Storms in this environment have the potential for severe
hail, strong winds and there is even a tornado potential. The
greatest threat for tornadic development, granted its fairly low,
would be along a narrow corridor from near Sparks to Ringgold to
Hayes Center and eastward to about a line from Spencer to Broken
Bow. This corridor has a marginally favorable environment with
Helicity values around 100 and SB CAPE around 1200 to 1500 J/kg.

The second round of storms will be this evening with isolated storm
development off the high terrain and move into western Nebraska. The
environment will be marginal as MU CAPE this afternoon will be
around 2000 to 2500 J/kg and decrease into the evening around to
around 1500 J/kg. Storms will be elevated in nature and would expect
the main hazard to be strong winds. Would expect most storm
activity to be over by midnight.

.LONG TERM...(Saturday through Thursday)
Issued at 302 PM CDT Thu Aug 10 2023

There will be a chance for precipitation on Saturday, mainly
Saturday evening into the overnight. At this time severe weather
potential is low. A cold front is expected to move through late
Saturday and will bring cooler temperatures for Sunday with near
to below normal highs for this time of year. Normal temperatures
would be in the upper 80s. A secondary cold front will move
through late Sunday into Monday, keeping temperatures in the upper
70s to low 80s to start the week. There will also be another
chance of precipitation Sunday evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 625 PM CDT Thu Aug 10 2023

VFR conditions are expected to prevail across western and north
central Nebraska through tomorrow evening. The exception will be
in widely scattered thunderstorms this evening, where brief MVFR
and gusty, erratic winds can be anticipated. Thunderstorm activity
will gradually wane after sunset. Winds shift from west to north
this evening, and weaken overnight. Winds then strenghten from the
northwest tomorrow afternoon, at around 10 to 20kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gomez
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Brown
Hazardous weather outlook, Aug 10, 2:47 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
347 PM CDT Thu Aug 10 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-112100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
347 PM CDT Thu Aug 10 2023 /247 PM MDT Thu Aug 10 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated severe thunderstorms are possible this evening mainly near
and east of Highway 183. The hazards are large hail and damaging
winds. Other isolated thunderstorms are possible this evening across
western Nebraska. The main concern with these storms would be
locally strong to damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Saturday night and Sunday, mainly across
north central Nebraska. The risk of severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 10, 4:33 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
533 PM CDT Thu Aug 10 2023

NEZ038-102300-
Custer NE-
533 PM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of southeastern Custer
County through 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Mason City, or 27 miles southeast of Broken Bow,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Block Hill Basin and Intersection of Highway 183 and Cumro Road.

This includes Highway 183 between mile markers 73 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9942 4115 9943 4117 9921 4105 9921
TIME...MOT...LOC 2233Z 267DEG 24KT 4110 9932

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Aug 10, 5:29 PM CST, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
629 PM CDT Thu Aug 10 2023

NEZ028-110000-
Garfield NE-
629 PM CDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of east central
Garfield County through 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Burwell, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gables.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4186 9902 4201 9905 4200 9877 4181 9877
TIME...MOT...LOC 2328Z 274DEG 19KT 4194 9896

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Roberg
Special weather statement, Aug 10, 5:44 PM CST, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
544 PM MDT Thu Aug 10 2023

NEZ004-022-023-035-094-110030-
Sheridan NE-Grant NE-Arthur NE-Western Cherry NE-Garden NE-
544 PM MDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of northwestern Arthur,
southwestern Cherry, western Grant, northern Garden and southern
Sheridan Counties through 630 PM MDT...

At 544 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northeast of Wild Horse Butte to near
Antioch to 16 miles west of Crescent Lake National Wildlife Refuge.
Movement was east-southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Ashby, Antioch, Crescent Lake National Wildlife Refuge,
Dipping Vat Meadow, Swede Lake, Deer Lake, Britton Lake, Miles Lake,
Richardson Lake, Mumper, Wickson Lake, Diamond Lake, Herman Lake,
Adams Flats, Krause Lake, Watson Lake, Rackett, Patterson Lake and
Finnegan Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 27.
 Highway 2 between mile markers 100 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4195 10268 4202 10262 4246 10265 4230 10181
      4189 10179 4155 10208 4167 10264 4174 10264
      4175 10267 4177 10268
TIME...MOT...LOC 2344Z 281DEG 46KT 4238 10257 4201 10254 4177 10273

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Buttler

The radar

The North Platte radar (KLNX), 144 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
August 10, 5:50 PM CST
Where
Garfield County, 17.79 mi ENE of Burwell
Measured
1.25 in hail
Reported by
Public
Coordinates
41.920, -98.840

Hail, Garfield

When
August 10, 6:15 PM CST
Where
Garfield County, 13.83 mi ENE of Burwell
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.870, -98.890

Thunderstorm Wind, Garden

When
August 10, 5:35 PM MST
Where
Garden County, 19.24 mi NE of Lisco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.730, -102.410

Hail, Garfield

When
August 10, 6:45 PM CST
Where
Garfield County, 15.2 mi E of Burwell
Measured
2 in hail
Reported by
Public
Coordinates
41.740, -98.840

Hail, Garfield

When
August 10, 6:45 PM CST
Where
Garfield County, 16.03 mi E of Burwell
Measured
1.75 in hail
Reported by
Public
Coordinates
41.800, -98.820

Hail, Garfield

When
August 10, 6:45 PM CST
Where
Garfield County, 16.49 mi E of Burwell
Measured
2 in hail
Reported by
Public
Coordinates
41.780, -98.810

Thunderstorm Wind, Keith

When
August 10, 6:40 PM MST
Where
Keith County, 9 mi N of Keystone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.350, -101.590

Public estimated winds of 60 mph.

Thunderstorm Wind, Lincoln

When
August 10, 8:10 PM CST
Where
Lincoln County, 0.52 mi W of Sutherland
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.170, -101.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130084, 1130106, 1130111, 1130085, 1130088, 1130092, 1130109, 1130110.